Periocular abscess caused Pseudallescheri by boydii after a posterior subtenon injection of triamcinolone acetonide

In Kyung Oh, Se Hyun Baek, Kuhl Huh, Jae Ryung Oh

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Background: A posterior subtenon injection of triamcinolone acetonide is an alternative to intravitreal injection in diabetic macular edema and is known to have fewer vision-threatening complications. Here, we report a case of periocular abscess following posterior subtenon injection of triamcinolone. Methods: A 62-year-old woman who had diabetic macular edema and disc neovascularization underwent a posterior subtenon injection of triamcinolone acetonide and panretinal laser photocoagulation. One month later a periocular abscess was noted in the inferotemporal area adjacent to the scleral wall. Pus was removed by fine-needle aspiration, and microbiologic cultures identified Pseudallescheria boydii. The patient was given systemic and subconjunctival treatment with itraconazole. However, conjunctival infection and anterior chamber inflammation worsened, and another posterior subtenon abscess was found. Results: Despite long-term systemic and topical itraconazole therapy, retinal detachment and vitreous opacity were shown on B-scan, and atrophic bulbi resulted. Conclusions: Pseudallescheria boydii infectionof the eye and orbit can result in a poor visual outcome. Prompt surgical debridement and drainage of the abscess, along with appropriate antifungal therapy based on susceptibility testing, must be mandatory.

Original languageEnglish
Pages (from-to)164-166
Number of pages3
JournalGraefe's Archive for Clinical and Experimental Ophthalmology
Volume245
Issue number1
DOIs
Publication statusPublished - 2007 Jan 1

    Fingerprint

Keywords

  • Periocular abscess
  • Posterior subtenon injection
  • Pseudallescheria boydii
  • Triamcinolone acetonide

ASJC Scopus subject areas

  • Ophthalmology

Cite this